Hospital Patients Being OD’d on acetaminophen

[stream provider=video flv=https://s3.amazonaws.com/2013-Feb-Blog/hospital+patients+od+on+acetaminophen.flv mp4=https://s3.amazonaws.com/2013-Feb-Blog/hospital+patients+od+on+acetaminophen.mp4 embed=false share=true width=320 height=240 dock=true controlbar=over bandwidth=high autostart=false /]

Hospital Patients Being OD’d on acetaminophen

According to an article in Rheumatology News authored by Mary Ann Moon, 4 per cent of hospitalized adolescents and adults in 2 academic hospitals received excessive doses of acetaminophen.  Nearly half received more than 5 gms a day and 40% received excessive dosing for 3 or more days.  These doses put the patients at increased risk of liver damage and death. The findings were published in the Archives of Internal Medicine.

Comment: Pretty sobering data. You should have a family member with you if you’re in the hospital.

[stream provider=video flv=https://s3.amazonaws.com/2013-Feb-Blog/Brain+determines+response+to+tnf+inhibitors.flv mp4=https://s3.amazonaws.com/2013-Feb-Blog/Brain+determines+response+to+tnf+inhibitors.mp4 embed=false share=true width=320 height=240 dock=true controlbar=over bandwidth=high autostart=false /]

Brain Activity Associated With Response To TNF Inhibition In RA

Lynda Williams writing in Medwire reported, “How well a patient responds to tumor necrosis factor (TNF) inhibitor therapy may depend on brain activity reflecting the individual’s perception of their rheumatoid arthritis (RA),” according to a functional MRI study published in Arthritis and Rheumatism. Investigators found that “patients who responded to TNF inhibition showed significantly greater baseline brain volume activity in the thalamic, limbic, and associative areas of the brain than nonresponders.”

Comment: The most powerful organ system in the body is the brain.

[stream provider=video flv=https://s3.amazonaws.com/2013-Jan-Blog/Lyme+relapse+or+new.flv mp4=https://s3.amazonaws.com/2013-Jan-Blog/Lyme+relapse+or+new.mp4 embed=false share=true width=320 height=240 dock=true controlbar=over bandwidth=high autostart=false /]

Lyme is it a relapse or is it new?

Mary Ann Moon writing in Rheumatology News reported that when erythema chronicum migrans recurs a year or more after standard antibiotic therapy, it most likely represents a reinfection from another tick bit and not a relapse from the first infection.  These findings were from a study conducted at the New York Medical College and published in the New England Journal of Medicine.

Comment: Lyme can be a bad disease if not treated aggressively.

[stream provider=video flv=https://s3.amazonaws.com/2013-Jan-Blog/unsafe+injection+practices.flv mp4=https://s3.amazonaws.com/2013-Jan-Blog/unsafe+injection+practices.mp4 embed=false share=true width=320 height=240 dock=true controlbar=over bandwidth=high autostart=false /]

Unsafe Injection Practices Still Exist In US

Peter Eisler writing in USA Today reported in an article, “As drug-resistant superbugs and increasingly virulent viruses menace the medical community, health officials still face a quiet threat that was supposed to die with the advent of the disposable syringe 150 years ago: dirty needles.” USA Today adds, “Since 2001, more than 150,000 patients nationwide have been victims of unsafe injection practices, and two-thirds of those risky shots were administered in just the past four years, according to data from the U.S. Centers for Disease Control and Prevention.”

Comment: Hard to believe and very scary

[stream provider=video flv=https://s3.amazonaws.com/2013-Jan-Blog/pill+color+reduces+compliance.flv mp4=https://s3.amazonaws.com/2013-Jan-Blog/pill+color+reduces+compliance.mp4 embed=false share=true width=320 height=240 dock=true controlbar=over bandwidth=high autostart=false /]

Pill Color Changes Leads To Medication NonAdherence

Ben Tinker reporting on CNN quoted Dr. Aaron Kesselheim, assistant professor of medicine at Brigham and Women’s Hospital in Boston, who conducted a study, published in the journal Archives of Internal Medicine, that found “changes in pill color significantly increase the odds that a patient will fail to take their medication as prescribed by their doctor.” Researchers found when patients with epilepsy “refilled their prescriptions and received a different color pill than they were used to, they were 53% more likely to take a break from taking their drugs as prescribed. Twenty-seven percent of patients taking antiepileptic drugs for other reasons also took a break from their prescribed drug regimen.”

Comment: Interesting how a simple change can cause a patient’s prescription taking habits.

Page 1 of 512345

Search the Vlog